Sequential Sterile Intraocular Inflammation Associated With Consecutive Intravitreal Injections of Aflibercept and Ranibizumab.
The authors report the unique response of two patients treated for cystoid macular edema (CME) secondary to central retinal vein occlusion (CRVO) who developed sequential episodes of likely sterile inflammatory responses following separate intravitreal injections of aflibercept (Eylea; Regeneron, Tarrytown, NY) and ranibizumab (Lucentis; Genentech, South San Francisco, CA) despite multiple previous uneventful injections for CME secondary to CRVO. Following the twenty-fifth aflibercept and seventh ranibizumab injection, two patients developed an acute inflammatory response, which was treated empirically with intravitreal antibiotics and topical and oral steroids (in Case 2). After an 8- to 10-week hiatus, they were switched over to ranibizumab and aflibercept, respectively, following which they developed a second episode of intraocular inflammation, treated similarly. Vitreous culture in one and aqueous culture in the other were deemed to represent contamination. Sterile intraocular inflammation, a known risk following injection with either aflibercept or ranibizumab, may develop sequentially in the same patient despite switching the drug. [Ophthalmic Surg Lasers Imaging Retina. 2017;48:428-431.].
Grewal, DS; Schwartz, T; Fekrat, S
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)